Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 166, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2008, 6:57 PM CDT for Burleigh County, Morton County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2008, 6:57 PM CDT (23:57 UTC)
- Expired
- Jun 26, 2008, 8:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Burleigh County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 2 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 7:20 PM CDT | TSTM WND GST 60 | Lincoln, ND | ESTIMATED 60 MPH THUNDERSTORM WIND GUST. DAMAGE TO PARKED VEHICLE FROM LARGE 6 TO 10 INCH DIAMETER TREE WHICH FELL DURING THE STORM. LATE REPORT FROM THURSDAY JUNE 26TH 2008...PUBLIC REPORT RELAYED THROUGH LOCAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 6:46 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 262357 SVRBIS NDC015-059-270100- /O.NEW.KBIS.SV.W.0166.080626T2357Z-080627T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 657 PM CDT THU JUN 26 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA... THIS INCLUDES THE CITY OF BISMARCK... EAST CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 800 PM CDT * AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF MANDAN...OR 11 MILES SOUTHWEST OF BISMARCK...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANDAN BY 705 PM CDT... BISMARCK BY 710 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...THIS STORM IS PRODUCING FREQUENT LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4663 10108 4681 10113 4706 10036 4663 10021 TIME...MOT...LOC 2357Z 259DEG 22KT 4674 10096 $$ CS/NH
3 follow-up statements
000 WWUS53 KBIS 270009 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 709 PM CDT THU JUN 26 2008 NDC015-059-270100- /O.CON.KBIS.SV.W.0166.000000T0000Z-080627T0100Z/ BURLEIGH ND-MORTON ND- 709 PM CDT THU JUN 26 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EAST CENTRAL MORTON AND SOUTHERN BURLEIGH COUNTIES... AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BISMARCK...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BISMARCK BY 715 PM CDT... LINCOLN BY 725 PM CDT... MENOKEN BY 745 PM CDT... MCKENZIE AND STERLING BY 800 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4663 10108 4681 10113 4706 10036 4663 10021 TIME...MOT...LOC 0009Z 259DEG 22KT 4676 10083 $$ CJS/JV
000 WWUS53 KBIS 270027 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 727 PM CDT THU JUN 26 2008 NDC015-059-270100- /O.CON.KBIS.SV.W.0166.000000T0000Z-080627T0100Z/ BURLEIGH ND-MORTON ND- 726 PM CDT THU JUN 26 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EAST CENTRAL MORTON AND SOUTHERN BURLEIGH COUNTIES... AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MENOKEN...OR 8 MILES EAST OF BISMARCK...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MENOKEN BY 735 PM CDT... MCKENZIE BY 750 PM CDT... STERLING BY 800 PM CDT... THIS STORM PRODUCED 54 MPH WIND GUSTS AT THE BISMARCK AIRPORT. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4663 10108 4681 10113 4706 10036 4663 10021 TIME...MOT...LOC 0026Z 259DEG 22KT 4680 10060 $$ CJS/JV
000 WWUS53 KBIS 270052 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 752 PM CDT THU JUN 26 2008 NDC015-059-270102- /O.EXP.KBIS.SV.W.0166.000000T0000Z-080627T0100Z/ BURLEIGH ND-MORTON ND- 752 PM CDT THU JUN 26 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORTON AND SOUTHERN BURLEIGH COUNTIES WILL EXPIRE AT 800 PM CDT... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT THREAT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR SOUTH CENTRAL AND EASTERN NORTH DAKOTA. LAT...LON 4663 10108 4681 10113 4706 10036 4663 10021 TIME...MOT...LOC 0052Z 259DEG 22KT 4683 10037 $$ CJS/JV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:50 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jun 26, 2:50 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT THU JUN 26 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... UPPER LEVEL LOW OVER ALBERTA WITH SHORTWAVE AHEAD OF IT MOVING INTO WESTERN NORTH DAKOTA. MODERATELY UNSTABLE AIRMASS IN PLACE WITH SPECIAL 18Z SOUNDING SHOWING WEAKENING CAP WITH 1500 TO 2000 CAPE. MODEL SOUNDINGS ALSO SHOW K INDEX ON THE 35 TO 40 RANGE SUGGESTING HEAVY RAIN AS WELL. HAVE FOCUSED ON CENTRAL NORTH DAKOTA FOR SEVERE THREAT THIS AFTERNOON/EVENING. AFTER SEVERE THREAT HAS PASSED LATER TONIGHT...PATH OF UPPER LEVEL LOW WILL TRACK ACROSS CENTRAL NORTH DAKOTA BRINGING GUSTY NORTHWEST WINDS FRIDAY NIGHT AND SATURDAY. HAVE SPECIFIED 25 TO 35 MPH AT THIS TIME. DEPENDING ON THE STRENGTH OF THE H850 JET (50-60 KTS ON NAM) MAY NEED A WIND ADVISORY EVENTUALLY. BUILDING H5 RIDGE OVER MONTANA/WESTERN NORTH DAKOTA SUNDAY AND MONDAY WILL CAP ANY PRECIP CHANCES. THE TEMPERATURES WILL BE MUCH COOLER FOR SATURDAY...ABOUT 10 DEGREES BELOW NORMAL. SLIGHT RECOVERY SUNDAY BUT REMAINING COOL EAST. .LONG TERM...MONDAY THROUGH THURSDAY NIGHT... THE GFS AND ECMWF SHOW SIMILAR H5 HEIGHTS AND A NORTHWEST UPPER FLOW OVER NORTH DAKOTA AROUND A SHARP UPPER RIDGE AXIS OVER THE ROCKIES. THIS WILL GIVE DRY/WARM WEATHER FOR MONDAY AND TUESDAY. SHORTWAVE ENERGY ROTATING AROUND A CANADIAN UPPER LOW BEGINS TO FLATTEN THE RIDGE TUESDAY...AND REMAINS THIS WAY THROUGH THE REST OF THE EXTENDED. IN ADDITION...A SFC LOW PRESSURE/FRONT SETS UP OVER NEAR OR ALONG THE ND/SD BORDER DURING THIS PERIOD. THUS WILL CARRY A SLIGHT CHC/CHC POPS TUESDAY NIGHT THROUGH THURSDAY NIGHT OVER THE CWA. HIGH TEMPERATURES WILL GENERALLY BE IN THE MID 80S MONDAY THROUGH WEDNESDAY...THEN COOL DOWN INTO THE UPPER 70S BY THURSDAY. OVERNIGHT LOWS MAINLY IN THE UPPER 50S INTO THE LOWER 60S. && .AVIATION...A COLD FRONT OVER EASTER MONTANA WILL MOVE ACROSS NORTH DAKOTA TONIGHT. AREAS OF SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED AHEAD OF THE FRONT OVER WESTERN NORTH DAKOTA AND ADDITIONAL AREAS WILL DEVELOP THIS EVENING AND EARLY TONIGHT. ALTHOUGH VFR CONDITIONS ARE STILL EXPECTED...THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS TO 45KT...LARGE HAIL...AND HEAVY RAIN INTO EARLY TONIGHT. BRIEF PERIODS OF MVFR CIGS/VSBYS ARE POSSIBLE IN/NEAR ANY THUNDERSTORM. ALL AERODROMES HAVE A MENTION OF THUNDERSTORMS THROUGH EARLY TONIGHT. BEHIND THE FRONT ON FRIDAY AND SATURDAY...BREEZY TO WINDY NORTHWESTERLY WINDS OF 20 TO 35 MPH WILL SET UP ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/KS
Hazardous weather outlook, Jun 26, 5:24 AM CDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 524 AM CDT THU JUN 26 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 524 AM CDT THU JUN 26 2008 /424 AM MDT THU JUN 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH FAVORABLE LOW LEVEL AND UPPER LEVEL DYNAMICS TO SUPPORT STRONG TO SEVERE STORMS TODAY AND TONIGHT. LARGE HAIL...STRONG WINDS...ISOLATED TORNADOES...AND TORRENTIAL RAINFALL ARE ALL POSSIBLE WITH THESE STORMS. STAY TUNED TO LOCAL MEDIA AND YOUR NATIONAL WEATHER SERVICE OFFICE IN BISMARCK FOR FURTHER UPDATES...AND FOR LIKELY WATCHES AND WARNINGS THROUGHOUT TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE BOTH FRIDAY AND SATURDAY. THE THREAT FOR SEVERE WEATHER WILL BE MINIMAL HOWEVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. NH
In the hours before
Local storm report, Jun 26, 5:19 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
519 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM FUNNEL CLOUD VELVA 48.06N 100.93W
06/26/2008 MCHENRY ND OTHER FEDERAL
MINOT AIR FORCE BASE PERSONNEL
&&
KBIRKLocal storm report, Jun 26, 5:56 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL STANTON 47.32N 101.38W
06/26/2008 E1.00 INCH MERCER ND TRAINED SPOTTER
30-40 MPH WINDS
&&
TMCARTHURLocal storm report, Jun 26, 5:57 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
557 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL HAZEN 47.30N 101.62W
06/26/2008 E1.00 INCH MERCER ND TRAINED SPOTTER
0515 PM HAIL HAZEN 47.30N 101.62W
06/26/2008 E1.00 INCH MERCER ND TRAINED SPOTTER
&&
TMCARTHURLocal storm report, Jun 26, 6:03 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 E HAZEN 47.30N 101.56W
06/26/2008 E1.00 INCH MERCER ND PUBLIC
&&
TMCARTHURLocal storm report, Jun 26, 6:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
629 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 7 NW WASHBURN 47.36N 101.13W
06/26/2008 E0.88 INCH MCLEAN ND PUBLIC
&&
TMCARTHURLocal storm report, Jun 26, 6:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
634 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FUNNEL CLOUD 10 E BALTA 48.17N 99.82W
06/26/2008 BENSON ND PUBLIC
DID NOT TOUCH GROUND WENT BACK INTO CLOUDS
&&
TMCARTHURThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 12:59 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 61 min |
| Jun 26, 1:58 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 47 min |
| Jun 26, 2:40 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 65 min |
| Jun 26, 2:46 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 59 min |
| Jun 26, 3:42 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 33 min |
| Jun 26, 3:43 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 42 min |
| Jun 26, 4:18 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 57 min |
| Jun 26, 4:24 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 66 min |
| Jun 26, 4:55 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean | 65 min |
| Jun 26, 5:06 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 54 min |
| Jun 26, 5:09 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Mercer, Morton, Stark | 66 min |
| Jun 26, 5:33 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Sheridan | 57 min |
| Jun 26, 5:40 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 35 min |
| Jun 26, 5:43 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 47 min |
| Jun 26, 5:59 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Oliver | 61 min |
| Jun 26, 6:00 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Oliver | 60 min |
| Jun 26, 6:39 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 66 min |
| Jun 26, 6:49 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Sheridan | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.